Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 1:20 PM CST for Ottawa County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2006, 1:20 PM CST (19:20 UTC)
- Expired
- Mar 30, 2006, 2:15 PM CST
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 8:42 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 301920
SVRTOP
KSC143-302015-
/O.NEW.KTOP.SV.W.0037.060330T1920Z-060330T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CST THU MAR 30 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 215 PM CST
* AT 119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 21 MILES NORTH OF BENNINGTON TO
6 MILES SOUTHWEST OF BENNINGTON...OR ALONG A LINE EXTENDING FROM 16
MILES SOUTH OF CONCORDIA TO 12 MILES NORTH OF SALINA...MOVING
NORTHEAST AT 50 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3896 9771 3930 9765 3930 9737 3909 9737
3896 9757
$$2 follow-up statements
000 WWUS53 KTOP 301938 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 138 PM CST THU MAR 30 2006 KSC143-302015- /O.CON.KTOP.SV.W.0037.000000T0000Z-060330T2015Z/ OTTAWA- 138 PM CST THU MAR 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR EASTERN OTTAWA COUNTY... AT 136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTH OF BENNINGTON TO BENNINGTON...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTH OF CONCORDIA TO 13 MILES NORTH OF SALINA...MOVING NORTHEAST AT 50 MPH. THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3895 9765 3930 9763 3930 9738 3896 9739 $$
000 WWUS53 KTOP 302009 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 209 PM CST THU MAR 30 2006 KSC143-302019- /O.EXP.KTOP.SV.W.0037.000000T0000Z-060330T2015Z/ OTTAWA- 209 PM CST THU MAR 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY EXPIRES AT 215 PM CST... AT 209 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3895 9765 3930 9763 3930 9738 3896 9739 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:05 AM CST, 10 hours 15 minutes earlier.
Area forecast discussion, Mar 30, 3:05 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CST THU MAR 30 2006 .DISCUSSION... MAIN FORECAST CONCERNS FOR TODAY ARE THE WINDS AND THE EXTENT OF THE SEVERE WEATHER EVENT. TODAY AND TONIGHT...VERY ACTIVE DAY ON TAP AS SURFACE LOW LOCATED IN SOUTHWEST NEBRASKA DEEPENS AND MOVES EAST THIS AFTERNOON. SPC HAS EASTERN KANSAS IN MODERATE RISK AREA. LARGE SCALE ASCENT...STEEP LAPSE RATES ALONG WITH SURFACE DEW POINTS IN THE MID AND UPPER 50S WILL PRIME THE ATMOSPHERE THIS AFTERNOON. FORECAST SOUNDINGS SHOW INITIAL STORMS SHOULD BE DISCREET SUPERCELLS WITH TORNADIC POTENTIAL GIVEN MAGNITUDE OF THE LOW LEVEL SHEAR. EVENT SHOULD TRANSITION TO A LINE ACROSS EASTERN KANSAS/ WESTERN MISSOURI LATE AFTERNOON TO EARLY EVENING. MUCH CONSIDERATION WAS GIVEN TO ISSUING A WIND ADVISORY. EVEN THOUGH ADVISORY CRITERIA WINDS HINGE ON SOME CLEARING...BOUNDARY LEVEL WINDS OF 40KTS AND 850 MB WINDS OF 50-60KTS WARRANT ISSUANCE. COLD FRONT WILL CLEAR THE AREA BY MIDNIGHT...BRINGING AN END TO THE PRECIPITATION FOR THE MOST PART. FRIDAY...SOME WRAP AROUND SHOWERS STILL POSSIBLE FAR NORTHEAST CWA EARLY FRIDAY BUT GENERALLY IMPROVING CONDITIONS. BUMPED UP TEMPERATURES A LITTLE...LOOKS LIKE ONLY WEAK CAA ALONG WITH A WESTERLY WIND. SATURDAY AND SUNDAY...SOUTHWEST FLOW ALOFT CONTINUES. MOISTURE RETURN LOOKS TO BE A LITTLE FASTER IN THE LATEST MODEL RUNS SO HAVE ADDED SLIGHT CHANCE POPS FOR SATURDAY IN THE SOUTHWEST CWA. STILL LOOKS LIKE THE BEST CHANCES THOUGH WILL COME SATURDAY NIGHT AND SUNDAY AS SURFACE LOW DEEPENS AND MOVES ACROSS KANSAS INTO NORTHERN MISSOURI BY SUNDAY AFTERNOON. COULD BE LOOKING AT ANOTHER ROUND OF SEVERE WEATHER. MONDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN LOOKS TO CONTINUE THROUGH THE LATTER PERIOD OF THE FORECAST. UPPER TROUGH AND SURFACE LOW PROGGED TO PUSH OFF TO THE EAST BY EARLY MONDAY...PROVIDING FOR A BRIEF TRANQUIL SPELL MONDAY AND EARLY TUESDAY. SURFACE RIDGE MOVES EAST OF THE AREA LATER TUESDAY. THIS WILL ALLOW FOR MOISTURE RETURN AHEAD OF NEXT H5 SHORTWAVE THAT COULD AFFECT THE AREA TUESDAY AFTERNOON AND WEDNESDAY. THE EC AND GFS DIFFER IN THE HANDLING OF THIS FEATURE...WITH THE EC BEING A LITTLE SLOWER. THOUGHT THE GOING SLIGHT CHANCE POPS ARE STILL WARRANTED BUT THE GFS MAY BE TOO AGGRESSIVE IN TRYING TO PUSH ENERGY INTO H5 RIDGING. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL NOON FOR NORTHCENTRAL KANSAS AND FROM NOON TO 6PM FOR NORTHEAST AND EAST CENTRAL KANSAS. &&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1205 PM CST THU MAR 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-311815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1205 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING. SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Mar 30, 12:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1250 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM HAIL MINNEAPOLIS 39.12N 97.71W
03/30/2006 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
CAVANAUGHSpecial weather statement, Mar 30, 1:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 103 PM CST THU MAR 30 2006 KSZ010>012-022>024-026-038-039-302015- MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... TOPEKA 103 PM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR BROWN...JACKSON...JEFFERSON... MARSHALL...NEMAHA...POTTAWATOMIE...RILEY...SHAWNEE AND WABAUNSEE COUNTIES UNTIL 200 PM... THUNDERSTORMS CONTINUE TO RAPIDLY DEVELOP ACROSS THE AREA AND WILL CONTINUE TO DO SO FOR THE NEXT HOUR. THESE STORMS MAY QUICKLY INTENSIFY AND ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO 50 MPH THUNDERSTORM WIND GUSTS. A TORNADO WATCH IS IN EFFECT FOR THIS AREA SO BE PREPARED TO TAKE COVER IN THE EVENT THAT A WARNING IS ISSUED.
Local storm report, Mar 30, 1:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
111 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 6 N GLASCO 39.44N 97.84W
03/30/2006 E0.75 INCH CLOUD KS TRAINED SPOTTER
ALSO REPORTED 50 MPH WIND GUSTS.
&&
CAVANAUGHSpecial weather statement, Mar 30, 1:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 112 PM CST THU MAR 30 2006 KSZ008-301945- REPUBLIC- 112 PM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY UNTIL 145 PM CST... AT 110 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 17 MILES SOUTH OF BELLEVILLE...OR ABOUT OVER CONCORDIA...MOVING NORTH AT 60 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BELLEVILLE...CUBA... MUNDEN AND NARKA. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 30, 1:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 9 E DELPHOS 39.27N 97.60W
03/30/2006 E2.50 INCH OTTAWA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 1:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL MINNEAPOLIS 39.12N 97.71W
03/30/2006 E1.75 INCH OTTAWA KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:52 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 15 hr |
| Mar 30, 12:16 PM CST | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 59 min |
| Mar 30, 12:34 PM CST | Tornado Warning | TOP | Ottawa | 41 min |
| Mar 30, 12:42 PM CST | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Mar 30, 1:04 PM CST | Tornado Warning | TOP | Clay, Cloud | 41 min |
| Mar 30, 1:24 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 41 min |
| Mar 30, 1:31 PM CST | Severe Thunderstorm Warning | TOP | Republic, Washington | 44 min |
| Mar 30, 1:42 PM CST | Tornado Warning | TOP | Washington | 33 min |
| Mar 30, 1:47 PM CST | Tornado Warning | TOP | Morris | 35 min |
| Mar 30, 1:49 PM CST | Severe Thunderstorm Warning | TOP | Clay, Cloud | 41 min |
| Mar 30, 1:54 PM CST | Severe Thunderstorm Warning | TOP | Brown, Jackson | 66 min |
| Mar 30, 2:11 PM CST | Tornado Warning | TOP | Wabaunsee | 34 min |
| Mar 30, 2:13 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Washington | 26 min |
| Mar 30, 2:22 PM CST | Tornado Warning | TOP | Dickinson, Morris | 38 min |
| Mar 30, 2:46 PM CST | Severe Thunderstorm Warning | TOP | Geary | 29 min |
| Mar 30, 2:57 PM CST | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 26 min |
| Mar 30, 3:51 PM CST | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 54 min |
| Mar 30, 4:01 PM CST | Severe Thunderstorm Warning | TOP | Wabaunsee | 44 min |
| Mar 30, 4:22 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 38 min |
| Mar 30, 4:36 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Mar 30, 4:53 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Mar 30, 5:03 PM CST | Severe Thunderstorm Warning | TOP | Brown | 21 min |
| Mar 30, 5:43 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.